Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 37, NWS Phoenix, AZ

July 27, 2022Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 27, 2022, 4:34 PM MST for Gila County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2022, 4:34 PM MST (23:34 UTC)
Expired
Jul 27, 2022, 5:15 PM MST
In force
41 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:17 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 27, 1:17 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
117 PM MST Wed Jul 27 2022

.SYNOPSIS...
A flood watch remains in effect for much of the area. An
abundance of moisture will allow any showers and storms that
develop to quickly produce copious amounts of rainfall. The
highest chances for showers and storms will reside over Arizona's
higher terrain today. Shower and thunderstorm chances will
increase over the lower deserts late this week and through the
weekend as waves of energy interact with humid conditions. High
temperatures will generally remain at or below normal, thanks to
this monsoon pattern.

&&

.DISCUSSION...
Still juicy out there, with this morning's sounding showing 2.04
inches of precipitable water, which is greater than the max moving
average for the day. Plenty of daytime heating will keep
instability elevated today, with mesoscale analysis showing
1000-1500 J/kg MLCAPE and very little CIN over much of south-
central Arizona.

Activity across northern Arizona was able to send a pretty decent
outflow boundary towards the lower deserts this afternoon, which
has been triggering more convection across the northern half of
the Phoenix metro. With exceptionally slow steering flow, this
activity is barely moving and most of these cells are producing
rainfall rates of at least 1-2 inches per hour. Thus, flash
flooding will remain the biggest risk for the remainder of the
afternoon. We could see strong winds around 30 mph with any storm
as well and the HREF has less than a 10% chance of wind speeds
exceeding 35 mph today and tonight. We expected scattered coverage
of showers and storms, mainly across south-central Arizona and La
Paz county in southwest Arizona, to continue until 4 or 5 pm MST
this afternoon, before we see quieter conditions. As we’ve seen
the past several mornings, there continues to be indications of a
lingering MCV overnight into tomorrow morning bringing some
additional showers to south-central Arizona.

&&

.PREVIOUS DISCUSSION....

While there are some subtle changes in the pattern over the next
several days, you have to look closely to see them. The overall
setup is fairly stagnant: a moisture-laden troposphere is stuck in
place. Meanwhile, AZ will sit beneath weak cyclonic flow in the
mid-levels through at least the first portion of the weekend.
Lapse rates are unimpressive above the BL, so MLCAPE values will
range from 500-1500 J/kg most of the time.

One distinct wave of energy is readily apparent on WV this
morning just to the S of ELP. This feature is forecast to slowly
churn its way westward along the Intl Border between now and
Saturday, enhancing our PoPs from late Thu through Sat. After
coordination with neighboring offices, the flood watch has been
extended through Thursday night and may eventually be needed
beyond that time as well.

From Sunday into early next week, confidence is rather
undesirable as forcing mechanisms are essentially indiscernible
this far out in time. Ridging is forecast to amplify to our north,
and ample moisture will still reside across the region. Iso/Sct
storms remain in the forecast, and if we can pick up some
enhancement to the easterly mid-level flow, storm motions will
likely originate over the AZ high terrain before descending into
the lower deserts. All monsoon hazards will remain on the table.

MaxT's remain near (SE Cali) to below (elsewhere) normal for the
time of year through the period. At PHX, NBM probabilities give us
a daily 40% - 70% chance of remaining below 100F through Monday.

&&

.AVIATION...Updated 1735Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
After some nearby showers this morning, most of the showers and
isolated storms have shifted away from the terminals. Similar to
previous days, conditions remain favorable for pop up isolated
storms with heavy rainfall again later this afternoon into this
evening. Forecast confidence still remains low on whether any
storms will impacts the terminals, only around a 20 percent chance
right now. Something that will need to be monitored. Anticipating
another round of morning showers on Thursday, confidence enough
for VCSH late tonight through the morning. Otherwise, mainly
scattered mid clouds and scattered to broken high clouds will
persist through the forecast period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Persistent southeast to south winds are expected at both
terminals. The terminals will see some scattered to broken high
clouds through the forecast period, but most of the storms are
currently expected to remain east of the area.

&&

.FIRE WEATHER...
MinRH values will feature a gradient from 25-35% over SW AZ and
SE CA to 30-45% near Phoenix and points eastward. Overnight
recovery will remain good, highest values (55% +) from PHX
eastward. Wetting rains will be concentrated mostly over high
terrain today. A flood watch is in effect for portions of La Paz
and all of Gila, Pinal, and Maricopa Co's through tonight. From
Thursday through early next week, rain/storm chances will be
highest over the Arizona high terrain (50-70%), lessening to
10-30% chances nearer to the CO Valley and SE Cali. Winds will
generally remain light, save for brief gusts near any stronger
storms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late Thursday night for AZZ533-534-537>563.

CA...None.
&&

DISCUSSION...Feldkircher
PREVIOUS DISCUSSION...Heil
AVIATION...Frieders
FIRE WEATHER...Heil

In the hours before

Special weather statement, Jul 27, 11:44 AM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1144 AM MST Wed Jul 27 2022

AZZ537-541-542-271930-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
1144 AM MST Wed Jul 27 2022

...A strong thunderstorm will impact portions of Maricopa County
through 1230 PM MST...

At 1142 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wittmann, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall could cause localized
         flooding.

Locations impacted include...
Surprise, Wittmann, Sun City West, Beardsley, Lake Pleasant and
Vistancia.

This includes the following highways...
US Highway 60 between mile markers 129 and 139.
AZ Route 74 between mile markers 5 and 26.
AZ Route 303 between mile markers 119 and 123, and between mile
markers 126 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3390 11232 3377 11219 3364 11247 3394 11260
      3396 11258
TIME...MOT...LOC 1842Z 331DEG 6KT 3386 11244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 27, 12:07 PM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1207 PM MST Wed Jul 27 2022

AZZ537-541-542-545-271945-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-
1207 PM MST Wed Jul 27 2022

...Strong thunderstorms will impact portions of Maricopa County
through 1245 PM MST...

At 1206 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Rock Springs to near Lake Pleasant to near
Wittmann. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall could cause localized
         flooding.

Locations impacted include...
Surprise, New River, Wittmann, Lake Pleasant, Vistancia and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 220 and 241.
US Highway 60 between mile markers 128 and 136.
AZ Route 74 between mile markers 3 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3402 11197 3371 11213 3370 11249 3388 11260
      3389 11228 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 1906Z 320DEG 8KT 3404 11215 3384 11224 3383 11246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 27, 1:03 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
103 PM MST Wed Jul 27 2022

AZZ541-545-547-549-272045-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
103 PM MST Wed Jul 27 2022

...A strong thunderstorm will impact portions of Maricopa County
through 145 PM MST...

At 101 PM MST, Doppler radar was tracking a strong thunderstorm near
McDowell Mountain Park, or 7 miles northeast of Scottsdale, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall could produce localized
         flooding.

Locations impacted include...
Scottsdale, Fountain Hills, Rio Verde, McDowell Mountain Park and
Fort McDowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3376 11193 3388 11177 3373 11156 3356 11174
TIME...MOT...LOC 2001Z 320DEG 19KT 3377 11179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 27, 1:48 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
148 PM MST Wed Jul 27 2022

AZZ547-549-552-555-558-272130-
Fountain Hills/East Mesa AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
148 PM MST Wed Jul 27 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 230 PM MST...

At 146 PM MST, Doppler radar was tracking a strong thunderstorm over
Lost Dutchman State Park, or near Apache Junction, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and very heavy rainfall expected.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Very heavy rainfall in a short period of
         time could produce localized flooding.

Locations impacted include...
Apache Junction, Gold Canyon, Superstition Mountains, Gold Camp,
Kings Ranch, Lost Dutchman State Park and Goldfield.

This includes US Highway 60 between mile markers 199 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3344 11155 3353 11149 3349 11125 3329 11142
TIME...MOT...LOC 2046Z 304DEG 10KT 3346 11146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 27, 4:14 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Wed Jul 27 2022

AZZ556-558-560>563-280000-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
414 PM MST Wed Jul 27 2022

...Strong thunderstorms will impact portions of Gila and Pinal
Counties through 500 PM MST...

At 414 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Cedar Creek to 9 miles
southwest of Hilltop to 7 miles northwest of Christmas. Movement was
northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Hilltop, Sawmill,
Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 238 and 297.
AZ Route 70 between mile markers 253 and 268.
AZ Route 77 between mile markers 156 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3345 11042 3314 11060 3315 11063 3310 11069
      3326 11096 3336 11097 3364 11092 3368 11084
      3366 11078 3379 11068 3385 11056 3382 11050
      3383 11033 3370 11016
TIME...MOT...LOC 2314Z 134DEG 23KT 3382 11033 3354 11055 3316 11079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MSTSpecial Weather StatementPSRGila58 min
Jul 26, 6:31 PM MSTFlash Flood Warning Considerable damage threatPSRGila119 min
Jul 26, 7:06 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma114 min
Jul 26, 7:45 PM MSTSpecial Weather StatementPSRLa Paz60 min
Jul 26, 8:22 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Jul 26, 10:27 PM MSTSpecial Weather StatementPSRPinal63 min
Jul 27, 5:26 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 27, 11:44 AM MSTSpecial Weather StatementPSRMaricopa46 min
Jul 27, 12:07 PM MSTSpecial Weather StatementPSR38 min
Jul 27, 12:47 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa71 min
Jul 27, 1:03 PM MSTSpecial Weather StatementPSR42 min
Jul 27, 1:14 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 27, 1:48 PM MSTSpecial Weather StatementPSRPinal42 min
Jul 27, 4:14 PM MSTSpecial Weather StatementPSRGila46 min
Jul 27, 4:28 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Jul 26, 7:40 PM MSTAreal Flood AdvisoryPSRRiverside80 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.